Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Neuropsychopharmacology. 2013 Apr;38(5):884-94. doi: 10.1038/npp.2012.254. Epub 2012 Dec 6.

Blocking mineralocorticoid receptors impairs, blocking glucocorticoid receptors enhances memory retrieval in humans.

Author information

  • 1Department of Neurosciences, University of Geneva, Geneva, Switzerland. ulrike.rimmele@unige.ch

Abstract

Memory retrieval is impaired at very low as well as very high cortisol levels, but not at intermediate levels. This inverted-U-shaped relationship between cortisol levels and memory retrieval may originate from different roles of the mineralocorticoid (MR) and glucocorticoid receptor (GR) that bind cortisol with distinctly different affinity. Here, we examined the role of MRs and GRs in human memory retrieval using specific receptor antagonists. In two double-blind within-subject, cross-over designed studies, young healthy men were asked to retrieve emotional and neutral texts and pictures (learnt 3 days earlier) between 0745 and 0915 hours in the morning, either after administration of 400 mg of the MR blocker spironolactone vs placebo (200 mg at 2300 hours and 200 mg at 0400 hours, Study I) or after administration of the GR blocker mifepristone vs placebo (200 mg at 2300 hours, Study II). Blockade of MRs impaired free recall of both texts and pictures particularly for emotional material. In contrast, blockade of GRs resulted in better memory retrieval for pictures, with the effect being more pronounced for neutral than emotional materials. These findings indicate indeed opposing roles of MRs and GRs in memory retrieval, with optimal retrieval at intermediate cortisol levels likely mediated by high MR but concurrently low GR activation.

PMID:
23303058
[PubMed - indexed for MEDLINE]
PMCID:
PMC3671995
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Nature Publishing Group Icon for PubMed Central
    Loading ...
    Write to the Help Desk